An unusual case of dapsone hypersensitivity syndrome in a leprosy patient

Prabhat Kumar, Masuma P Bhengra, Shyam Sundar Chaudhary

Abstract


Dapsone (4, 4'-diamino-diphenyl sulfone, DDS) is a sulphone drug. Dapsone works through its antimicrobial and anti-inflammatory properties therefore it is useful for treating wide variety of infectious and inflammatory dermatological conditions including Hansen’s disease. Its low cost and easy availability in India, makes it more common in use by the clinicians. It has adverse side effects with usual common doses, and can cause skin, nervous system, gastrointestinal, hepatic, renal, pulmonary and hematological toxicities. Serious side effects may sometimes occur and may present as Steven-Johnson syndrome, toxic epidermal necrolysis or dapsone hypersensitivity syndrome (DHS). DHS is a severe idiosyncratic adverse reaction with multiorgan involvement. It is a rare side effect which occurs 5-6 weeks after initial administration of drug which sometimes results in an unpredictable outcome. Hereby, we report a case of severe, life threatening DHS in a 14-year-old female patient suffering from Hansen’s disease which was managed successfully with oral corticosteroids.

Keywords


Dapsone, DDS, dapsone hypersensitivity syndrome

Full Text:

PDF

References


Cochrane RG. A comparison of sulphone and hydnocarpus therapy of leprosy. Int J Lepr. 1948;16:139-44.

Thappa D M, Sethuraman G. Dapsone (sulfone) syndrome (CME). Indian J Dermatol Venereol Leprol. 2000;66:117-20.

Lowe J, Smith M. The chemotherapy of leprosy in Nigeria; with an appendix on glandular fever and exfoliative dermatitis precipitated by sulfones. Int J Lepr. 1949;17:181-95.

Allday EJ, Barnes J. Toxic effects of diamino diphenyl sulphone in leprosy. Lancet. 1949;17:181-95.

Satio S, Ikezawa Z, Miyamoto H, Kim S. A case of the ' dapsone syndrome'. Clin Exp Dermatol. 1994;19:152-6.

Thappa DM, Sethuraman G. Dapsone (sulfone) syndrome (CME). Indian J Dermatol Venereol Leprol. 2000;66:117-20.

Jacobson RR. Treatment. In:, Hastings RC, editor. Leprosy. Churchill Livingstone, Edinburgh 1985. P. 198.

Vinod KV, Ruun K, Dutta TK. Dapsone Hypersensitivity syndrome: A rare life threatening complication of dapsone therapy. J Pharmacol Pharmacother. 2013;4:158-60.

Kosseifi SG, Guha B, Nassour DN, Chi DS, Krishnaswamy G. The dapsone hypersensitivity syndrome revisited: a potentially fatal multisystem disorder with prominent hepatopulmonary manifestations. J Occup Med Toxicol. 2006;1:9.

Agrawal S, Agarwalla A. Dapsone hypersensitivity syndrome: a clinico-epidemiological review. J Dermatol. 2005;32:883-9.

Rege VL, Shukla P, Mascarenhas MF. Dapsone syndrome in Goa. Indian J Lepr. 1994;66:59-64.

Rao PN, Lakshmi TS. Increase in the incidence of dapsone hypersensitivity syndrome: an appraisal. Leprosy Rev. 2001;72:57-62.


Refbacks

  • There are currently no refbacks.


ISSN: 1560-9014